Thunderstorm Wind, Sumner
- When
- May 16, 1:45 AM CST
- Where
- Sumner County, 4 mi E of South Haven
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.050, -97.333
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 16, 1:10 AM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 210 AM CDT FRI MAY 16 2003 ...MESOSCALE UPDATE... TSTM COMPLEX CONT TO SPIN ACRS S CNTRL KS ATTM. WHILE TRUE SFC WFNT REMAINS ACRS NRN OK...EFFECTIVE BNDRY HAS SHIFTED S ALMOST TO I-40 AS A RESULT OF ONGOING CONVECTION. ORIENTATION OF LINE TO H7 WNDS FM 160-180 DEG AT HAVILAND AND HILLSBORO SUG WDSPD/ORGANIZED DMGG WNDS ARE UNLIKELY. HOWEVER AN ISOLATED MICROBURST WOULD BE POSSIBLE WITH CORE COLLAPSE. WITH HIGHER THETA E AIR NR THE OK BDR...THERE IS A BETTER CHC OF GETTING WNDS TO THE GROUND...MAINLY S OF HWY 160. THE BIGGER HAIL IS MORE LIKELY TO THE N...WHERE H7-H5 SHEAR IS BETTER. SUSPECT ACTIVITY MAY CONT TO REGENERATE ON THE W SIDE AS UPR LO APCHS. WATER VAPOR/PROFILERS SHOW CIRCULATION STILL W OF AMA. DIFFLUENCE SHUD CONT/INCR THRU DAYBRK...MOST PRONOUNCED OVER THE AREA SW OF A LINE FROM GBD-ELDORADO-HOWARD. HOWERTON ------------------------------------------------------------------- 126 AM CDT FRI MAY 16 2003 MAIN PROBLEM WITH TONIGHTS PACKAGE WILL BE THE AMOUNTS OF RAIN ASSOCIATED WITH THE LOW PRESSURE SYSTEM. PREVIOUS FORECAST HAD A VERY GOOD HOLD ON THE FORECAST, SO MINIMAL CHANGES WILL OCCUR WITH THIS ONE. LOW PRESSURE OVER THE PANHANDLE OF OKLAHOMA WILL SLIDE SOUTHEAST DURING THE DAY. THIS WILL HAVE A BOUNDARY SETTING UP ALONG THE KANSAS/OKLAHOMA BORDER FOR MUCH OF THE DAY. MAJOR AMOUNTS OF ISENTROPIC LIFT WILL BE PRESENT ON A 305 K SURFACE. WITH DEEP POCKETS OF MOISTURE TO WORK WITH, WE SHOULD SEE HEAVY RAINS IN EMBEDDED THUNDERSTORMS TODAY. PRIMARILY IN THE SOUTHERN HALF OF THE FORECAST AREA. CURRENT FLASH FLOOD WATCH GOES UNTIL 11AM. I DONT THINK THE EVENT WILL QUITE BE OVER BY THIS TIME, SO I WILL EXTEND IT UNTIL 4 PM. AS IN PREVIOUS FORECAST, 2 TO 4 INCHES OF RAIN ARE LIKELY ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. TONIGHT... AS THE LOW CONTINUES TO MOVE SOUTHEAST, SO WILL THE CHANCES FOR RAIN. MOST OF THE RAIN BY THIS TIME SHOULD BE FROM WRAP AROUND AND CONTAIN SMALLER QUANTITIES OF RAINFALL. I WILL HAVE A PERCENTAGE GRADIENT FROM NORTHWEST TO SOUTHEAST. SATURDAY AND SUNDAY... A STRAY SHOWER MAY OCCUR IN THE SOUTHEAST SECTIONS SATURDAY MORNING, OTHERWISE A NICE CLEARING TREND SHOULD OCCUR. THIS WILL ENABLE FOR A SLIGHT REBOUND IN TEMPERATURES. FCSTID = 1 CHANCE ICT 67 54 75 55 / 100 60 10 10 HUT 66 53 75 55 / 100 50 10 10 EWK 66 53 74 55 / 100 50 10 10 EQA 67 54 74 55 / 100 60 20 10 WLD 69 55 74 57 / 100 60 20 10 RSL 64 50 75 54 / 100 30 10 10 GBD 64 51 75 54 / 100 40 10 10 SLN 65 53 74 54 / 100 40 10 10 MPR 66 53 74 55 / 100 50 10 10 CFV 69 56 73 58 / 100 80 40 10 CNU 67 56 73 56 / 100 70 30 10 K88 67 56 73 55 / 100 70 30 10 .ICT... KS...FLOOD WATCH FOR TODAY FOR ZONES KSZ067>072...KSZ082>083... KSZ091>096...KSZ098>100.
KSZ032-033-047>053-067>072-082-083-091>096-098>100-161200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 300 PM CDT THU MAY 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT LOW PRESSURE WILL DEVELOP TONIGHT AND MOVE INTO OKLAHOMA OVERNIGHT. COPIOUS AMOUNTS OF GULF OF MEXICO MOISTURE NOW LURKING ACROSS OKLAHOMA WILL BE DRAWN UP AND OVER A WARM FRONT INTO KANSAS OVERNIGHT. MEANWHILE, AN INTENSE UPPER LEVEL STORM SYSTEM WILL ENHANCE UPWARD MOTION ACROSS MUCH OF THE AREA LATER TONIGHT. AS A RESULT, SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD. THE ATMOSPHERE WILL ALSO BECOME INCREASINGLY UNSTABLE ALOFT AFTER MIDNIGHT. THIS INCREASING INSTABILITY ALONG WITH THE DEGREE OF FORCING MAY LEAD TO THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL...MAINLY SOUTHWEST OF A SALINA TO CHANUTE LINE. IN ADDITION, THE DEGREE AND DURATION OF FORCING MAY LEAD TO HEAVY RAINS OVERNIGHT. SOME AREAS MAY RECEIVE IN EXCESS OF 2 INCHES BY SUNRISE FRIDAY...MAINLY SOUTHWEST OF A CHANUTE TO SALINA LINE. SEE TOPFFAICT FOR FLOOD WATCH DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE LOW PRESSURE SYSTEM WILL CONTINUE ITS TRACK THROUGH OKLAHOMA ON FRIDAY. WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY WILL PERSIST ACROSS MUCH OF THE AREA. THE HEAVIEST RAINS SHOULD SHIFT TO ALONG AND SOUTHEAST OF THE TURNPIKE DURING THE DAY. EXCESSIVE RAINFALL ON THE ORDER OF 2 INCHES OR MORE WILL BE POSSIBLE FRIDAY. THIS MAY LEAD TO FLOODING...ESPECIALLY ACROSS AREAS SOUTHEAST OF THE KANSAS TURNPIKE. ANOTHER LOW PRESSURE SYSTEM WILL DEVELOP IN THE SOUTHERN ROCKIES AT THE BEGINNING OF NEXT WEEK AND BRING A COLD FRONT THROUGH THE AREA MONDAY AFTERNOON AND MONDAY NIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THIS FRONT, BUT IT DOES NOT APPEAR THAT THESE STORMS WILL BE SEVERE AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS POSSIBLE LATER TODAY AND ESPECIALLY TONIGHT SOUTHWEST OF A SALINA TO CHANUTE LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM COX/ES/CO
The Wichita radar (KICT), 68 km away, was scanning. The volume nearest the first event began at 07:47 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350084.